Library Header Image
LSE Research Online LSE Library Services

Goodness of fit: an axiomatic approach

Cowell, Frank A., Davidson, Russell and Flachaire, Emmanuel (2015) Goodness of fit: an axiomatic approach. Journal of Business and Economic Statistics, 33 (1). pp. 54-67. ISSN 0735-0015

[img] PDF - Accepted Version
Registered users only

Download (634kB) | Request a copy

Identification Number: 10.1080/07350015.2014.922470


An axiomatic approach is used to develop a one-parameter family of measures of divergence between distributions. These measures can be used to perform goodness-of-fit tests with good statistical properties. Asymptotic theory shows that the test statistics have well-defined limiting distributions which are, however, analytically intractable. A parametric bootstrap procedure is proposed for implementation of the tests. The procedure is shown to work very well in a set of simulation experiments, and to compare favorably with other commonly used goodness-of-fit tests. By varying the parameter of the statistic, one can obtain information on how the distribution that generated a sample diverges from the target family of distributions when the true distribution does not belong to that family. An empirical application analyzes a U.K. income dataset.

Item Type: Article
Official URL:
Additional Information: © 2015 Taylor & Francis
Divisions: STICERD
Subjects: H Social Sciences > HB Economic Theory
Date Deposited: 08 Apr 2016 09:35
Last Modified: 16 May 2024 02:09

Actions (login required)

View Item View Item


Downloads per month over past year

View more statistics